Cannabinoid hyperemesis syndrome (CHS) is severe nausea and vomiting in people who use a lot of cannabis (marijuana). It is rare.
The cause of CHS is not known.
You have a higher risk of CHS if you use cannabis more than once a week for more than a year.
People who use cannabis may have:
Symptoms often get better in 1 to 2 days when cannabis is stopped. They return when you use cannabis again.
You will be asked about your symptoms and health history. You will also be asked about your use of cannabis. A physical exam will be done. It will focus on your belly. The diagnosis is based on your symptoms and cannabis use.
The only way to treat CHS is to stop using cannabis. Your symptoms will come back if you continue to use it.
Talk with your doctor about the best treatment plan for you. Some choices are:
Hot baths and showers can ease nausea and belly pain. It can also help you feel hungry again. It is not known why it is helpful. The relief only lasts a short time.
You will need to replace fluids lost from vomiting. This can be done by drinking plenty of water or an oral rehydration solution. People who have lost a lot of fluids may need them replaced more quickly. This can be done with IV fluids.
Medicines used to treat CHS are:
Therapy can help if there is misuse of cannabis. This includes use that interferes with relationships and day-to-day life.
You can prevent CHS by not using cannabis.
Canadian Centre on Substance Use and Addiction
Adverse effects of cannabinoids. EBSCO DynaMed website. Available at:https://www.dynamed.com/drug-review/adverse-effects-of-cannabinoids. Accessed April 5, 2020.
Cannabinoid hyperemesis syndrome. Cedars-Sinai website. Available at: https://www.cedars-sinai.org/health-library/diseases-and-conditions/c/cannabinoid-hyperemesis-syndrome.html. Accessed April 5, 2020.
Last reviewed April 2020 by EBSCO Medical Review Board Daniel A. Ostrovsky, MD Last Updated: 4/5/2020